Alert archive / Puerto Rico / Special Weather Statements in 2019

Special Weather Statement, NWS JSJ

August 7, 2019

NWS JSJ issued this special weather statement at Aug 7, 2019, 11:49 AM CDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 11:49 AM CDT (16:49 UTC)
Expired
Aug 7, 2019, 12:30 PM CDT
In force
41 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 37 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

301 
WWCA82 TJSJ 071649
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
1249 PM AST Wed Aug 7 2019

PRZ003-005>009-071730-
Northwest-North Central-Central Interior-Western Interior-Ponce and
Vicinity-Southeast-
1249 PM AST Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLORIDA...COAMO...
MOROVIS...PONCE...ARECIBO...OROCOVIS...VILLALBA...BARCELONETA...
BARRANQUITAS...JAYUYA...CIALES...SALINAS...HATILLO...UTUADO...JUANA
DIAZ...SANTA ISABEL...AIBONITO AND MANATI MUNICIPALITIES...

At 1249 PM AST, radar indicated strong thunderstorms were located
along a line extending from Ciales to near Coco. Movement was west at
10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Ponce, Arecibo, Coamo, Jayuya, Santa Isabel, Villalba, Ciales,
Salinas, Florida, Orocovis, Juana Diaz, Utuado, Hatillo, Pajonal,
Coto Laurel, La Alianza, Barahona, Coco, Los Llanos and Guayabal.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1840 6647 1797 6621 1796 6629 1798 6632
      1797 6636 1796 6636 1796 6637 1794 6638
      1796 6642 1795 6643 1793 6646 1796 6643
      1799 6646 1798 6653 1848 6683
TIME...MOT...LOC 1649Z 092DEG 9KT 1834 6649 1804 6631 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:30 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 9:30 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1030 AM AST Wed Aug 7 2019

.UPDATE...According to the MIMIC product, a dry slot is entering
the area from the northeast, but it is very narrow. Currently the
precipitable water value over San Juan is 1.9 inches. This is
higher than 24 hours ago, but lower than the previous sounding
revealed. We do have some high clouds that have limited heating--
for now--but, the latest sounding at 07/12Z showed that the cap
is gone and there is considerable CAPE and some mid-level
moisture. Therefore, expect a good chance for showers and some
thunderstorms. 500 mb temperatures still remain relatively warm,
so instability is limited there, but only some.

Current models show good moisture in the next wave with drier air
being squeezed, therefore expect better rain chances and amounts
in the overnight periods tonight and Thursday night.

&&

.AVIATION...Mainly VFR conds in PR till 07/17Z, then areas of
SHRA/TSRA and mtn obscurations in wrn and interior PR til arnd
07/22Z. VFR in the USVI thru at least 08/06Z. The Leeward Islands
could experience some MVFR conds as mstr moves in aft 07/18Z and
conts thru 08/03Z. Sfc winds 5-15 kt with gusts to 24 kt till
07/22Z then winds diminishing to less than 10 kt. Max winds SW
20-25 kt btwn FL320-425.

&&

.MARINE...No changes from previous discussion.

&&

.PREV DISCUSSION... /issued 442 AM AST Wed Aug 7 2019/

SYNOPSIS...A surface high pressure across the central Atlantic
will help promote a moderate east to southeast wind flow across
the local area through the end of the week. The strong upper
level low to the northeast of the local area is expected to move
west northwest as it weakens, leaving the local area under a weak
high pressure in the upper levels today, but an upper low over
Hispaniola could have a local impact on Thursday. A weak surface
trough is expected to move in tonight into early Thursday, and a
tropical wave is forecast to move in late Thursday into Friday,
causing an increase on shower and thunderstorm activity.

SHORT TERM...Today through Friday...

At upper levels, high pressure system will continue to hold on
across the eastern Caribbean until the end of the short-term
forecast period. An upper level low located northeast of the region
will weaken and will move away from the area, while another upper
level low remains across eastern Cuba and western Hispaniola,
which could play a role in the thunderstorm development expected
on Thursday.

Lingering moisture will result in passing showers across portions of
eastern Puerto Rico and the U.S. Virgin Islands during the morning
hours. However, a drier air mass is forecast to filter in from the
east later in the day. Afternoon convection is still expected across
portions of western Puerto Rico due to local effects. By tonight
into early Thursday, a weak surface trough will cross the local
islands, resulting in an increase in showers and isolated
thunderstorms across eastern PR & USVI. Then, a tropical wave will
also approach the region late on Thursday into Friday resulting
in another round of rain and thunderstorms for the area. The
latest GFS sounding shows precipitable values around 2.0 inches
during this period. Conditions should begin to improve by late
Friday as the tropical wave moves westward into the Eastern
Caribbean.

LONG TERM...Saturday through Thursday...

The latest guidance maintains the local area relatively dry for
the long term period with no significant feature to affect the
local area and below normal moisture except for near normal
moisture on Monday and Tuesday. Therefore mainly fair weather
with locally induced afternoon convection and brief showers in the
morning and overnight hours is expected. There is an upper low
that could have an impact on Monday, perhaps also Tuesday. Given
that moisture could be near normal, the upper low could provide
some enhancement for shower and thunderstorm development.

AVIATION...Mainly VFR conditions will prevail across all terminals.
VCTS are expected to develop after 07/17Z at TJMZ and TJBQ. Surface
winds of 10 to 15 knots are expected after 07/13Z at all terminals.
FL050 winds of 10 to 15 knots are forecast through the period.

MARINE...Seas will be relatively tranquil today with wave
heights up to 5 feet and winds up to 15 knots. Winds and seas are
expected to increase slightly tonight and for the rest of the
workweek as a surface trough moves in tonight and then a tropical
wave late Thursday into Friday. Showers and thunderstorms are
expected over the waters at times for the next couple of days.
There is a moderate risk of rip currents for the north coast of PR
and for Cramer Park in St Croix today, low risk of rip currents
elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  78  89  78 /  20  40  40  60
STT  89  78  89  78 /  30  60  50  80

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....TW
Hazardous weather outlook, Aug 7, 4:45 AM CDT, 7 hours 4 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
410 AM AST miercoles 7 de agosto de 2019

AMZ710>745-PRZ001>013-070830-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
410 AM AST miercoles 7 de agosto de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
rafagas de viento breve para esta tarde a traves de sectores del
noroeste de Puerto Rico.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de la
aguas del mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas a traves de la costa norte de Puerto Rico y el este de
Culebra.

.Calor... Se esperan indices de calor desde 95 a 103 grados a lo
largo de sectores costeros del suroeste y este de Puerto Rico,
Vieques y Culebra.

.Dia dos a siete...jueves a martes

Una vaguada y una onda tropical en la superficie se acercaran a la
region desde tarde el miercoles al viernes. Esto resultara en una
aumento en la probabilidad de aguaceros y tronadas a traves de la
region. Los indices de calor estaran cerca de los 100 a 105 grados
se esperan hasta el fin de esta semana laboral. Un riesgo moderado
de corrientes marinas continuara para las playas locales manana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-080815-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
410 AM AST miercoles 7 de agosto de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de la
las aguas mar afuera en el Atlantico.

.Calor...Indice de calor hasta 95 a 103 grados es posible a traves
de las islas Virgenes Estadonidenses.

.Dia dos a siete...jueves a martes

Una vaguada y una onda tropical en la superficie se acercaran a la
region desde tarde el miercoles al viernes. Esto resultara en una
aumento en la probabilidad de aguaceros y tronadas a traves de la
region. Los indices de calor estaran cerca de los 100 a 105 grados
se esperan hasta el fin de esta semana laboral. Un riesgo moderado
de corrientes marinas continuara para Santa Cruz durante los
proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 7, 11:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
1249 PM AST Wed Aug 7 2019

PRZ003-005>009-071730-
Northwest-North Central-Central Interior-Western Interior-Ponce and
Vicinity-Southeast-
1249 PM AST Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLORIDA...COAMO...
MOROVIS...PONCE...ARECIBO...OROCOVIS...VILLALBA...BARCELONETA...
BARRANQUITAS...JAYUYA...CIALES...SALINAS...HATILLO...UTUADO...JUANA
DIAZ...SANTA ISABEL...AIBONITO AND MANATI MUNICIPALITIES...

At 1249 PM AST, radar indicated strong thunderstorms were located
along a line extending from Ciales to near Coco. Movement was west at
10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Ponce, Arecibo, Coamo, Jayuya, Santa Isabel, Villalba, Ciales,
Salinas, Florida, Orocovis, Juana Diaz, Utuado, Hatillo, Pajonal,
Coto Laurel, La Alianza, Barahona, Coco, Los Llanos and Guayabal.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1840 6647 1797 6621 1796 6629 1798 6632
      1797 6636 1796 6636 1796 6637 1794 6638
      1796 6642 1795 6643 1793 6646 1796 6643
      1799 6646 1798 6653 1848 6683
TIME...MOT...LOC 1649Z 092DEG 9KT 1834 6649 1804 6631

TW

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:17 PM CDTSpecial Weather StatementJSJ43 min
Aug 7, 12:28 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 7, 12:33 PM CDTSpecial Weather StatementJSJ42 min
Aug 7, 1:06 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Special Weather Statements in Puerto Rico, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.